Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 32, NWS Goodland, KS

May 6, 2005Cheyenne County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 6, 2005, 8:27 PM CDT for Cheyenne County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2005, 8:27 PM CDT (01:27 UTC)
Expired
May 6, 2005, 9:04 PM CDT
In force
37 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Cheyenne County, KS

The radar

The Goodland radar (KGLD), 48 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 3:35 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2005-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2005-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
2770 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 070128
SVRGLD
KSC023-070215-
/O.NEW.KGLD.SV.W.0032.050507T0127Z-050507T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
827 PM CDT FRI MAY 6 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEYENNE COUNTY IN NORTHWEST KANSAS

* UNTIL 915 PM CDT

* AT 825 PM CDT...A TRAINED WEATHER SPOTTER 2 MILES WEST OF WHEELER 
REPORTED QUARTER SIZE HAIL.  THIS STORM WAS LOCATED NEAR 
WHEELER...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BIRD CITY AROUND 835 PM CDT...

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3973 10191 3959 10176 3977 10141 3998 10142
      3998 10188

$$

LOCKHART
2 follow-up statements
000 
WWUS53 KGLD 070143
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
742 PM MDT FRI MAY 6 2005

KSC023-070215-
/O.CON.KGLD.SV.W.0032.000000T0000Z-050507T0215Z/
CHEYENNE KS-
842 PM CDT FRI MAY 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 915 PM CDT FOR
CHEYENNE COUNTY...

AT 841 PM CDT...TRAINED WEATHER SPOTTERS THREE AND ONE HALF MILES 
NORTH OF WHEELER REPORTED HALF DOLLAR SIZE HAIL.  THIS STORM WAS 
LOCATED 6 MILES NORTHEAST OF WHEELER...MOVING NORTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHEASTERN CHEYENNE COUNTY AROUND 900 PM CDT...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING HAIL. SEEK SHELTER 
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3973 10191 3959 10176 3977 10141 3998 10142
      3998 10188

$$

LOCKHART
000 
WWUS53 KGLD 070204
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
804 PM MDT FRI MAY 6 2005

KSC023-070214-
/O.CAN.KGLD.SV.W.0032.000000T0000Z-050507T0215Z/
CHEYENNE KS-
904 PM CDT FRI MAY 6 2005

...THE SEVERE THUNDERSTORM WARNING FOR CHEYENNE COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS
NO LONGER SEVERE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND
SOUTHWEST NEBRASKA.

LAT...LON 3973 10191 3959 10176 3977 10141 3998 10142
      3998 10188

$$

LOCKHART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:00 PM CDT, 5 hours 27 minutes earlier.

Area forecast discussion, May 6, 3:00 PM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 PM MDT FRI MAY 6 2005

.DISCUSSION...THE FORECAST CONCERNS WILL BE THUNDERSTORM CHANCES AND
WINDY CONDITIONS TONIGHT AND SATURDAY AS A SERIES OF SHORTWAVES EJECT
NORTHEAST AROUND SOUTHWEST MID/UPPER TROUGH.

BUOYANCY HAS INCREASED TODAY AS ADVERTISED OVER THE PAST FEW DAYS
WITH ONE SHORT WAVE MOVING OVER THE AREA AT THIS TIME WITH
ADDITIONAL ENERGY MOVING INTO NEW MEXICO/SOUTHWEST COLORADO THIS
AFTERNOON. EXPECT DEEP MOIST CONVECTION OUT WEST/SOUTHWEST WITH A
GRADUAL PROGRESSION EAST/NORTHEASTWARD TOWARD THE TRI-STATE AREA THIS
EVENING. 0-6 KM MEAN WIND WOULD FAVOR THE NORTHWEST ZONES FOR
HIGHEST POPS TAPERING TO ONLY SLIGHT CHANCE IN THE SOUTHEAST. WILL
ADJUST POPS BASED ON THUNDERSTORM DEVELOPMENT PRIOR TO ISSUANCE.
PLAN TO LEAN TOWARDS THE WARMER MET GUIDANCE FOR LOWS WITH EXPECTED
CLOUDS/WIND/MIXING LOW LEVEL MOISTURE ADVECTION. THE ACTIVITY MAY
DEVELOP INTO AN MCS OVERNIGHT ACROSS SOUTHWEST NEBRASKA WHICH MAY
IMPACT OUR NORTHERN ZONES.

SATURDAY/SATURDAY NIGHT...LITTLE CHANGES EXPECTED FROM PREVIOUS
THINKING AS DRY LINE SETS UP ACROSS THE EASTERN ZONES WITH THE
AIRMASS BECOMING MODERATELY UNSTABLE ALONG/EAST OF THE DRY LINE BY
AFTERNOON. KEPT A SLIGHT CHANCE/CHANCE MENTION ACROSS THE FAR
EASTERN ZONES AS CLOSED 500 MB LOW EMERGES NORTH OF THE AREA OVER
EASTERN WYOMING/NORTHWEST NEBRASKA LATE IN THE DAY AND SOME SHORT
WAVE ENERGY ROTATES AROUND THE 500 MB CIRCULATION. ENDED POPS EARLY
SATURDAY EVENING AS MID LEVEL DRYING SHOULD INHIBIT DEEP MOIST
CONVECTION ACROSS THE TRI-STATE AREA.

SUNDAY/SUNDAY NIGHT...KEPT A SLIGHT CHANCE OF SHOWERS ACROSS MUCH OF
THE AREA SUNDAY AFTERNOON AS A WEAK BOUNDARY PUSHES INTO THE
NORTHWEST ZONES AND SOME MID/UPPER LEVEL MOISTURE GETS WRAPPED
AROUND THE MAIN CIRCULATION ACROSS NORTHERN NEBRASKA. THE FORECAST
COLUMN REMAINS RATHER DRY WITH LOW CONFIDENCE IN ANY MEASURABLE
PRECIPITATION.

MID LEVEL RIDGING WILL DEVELOP OVER THE ROCKIES AHEAD OF THE NEXT
SYSTEM ON MONDAY WITH A DRY DAY/TEMPERATURES NEAR NORMAL WITH HIGHS
IN THE LOWER 70S. EXPECT LEE TROUGH TO DEVELOP LATE IN THE PERIOD AS
SOUTHWEST FLOW STRENGTHENS AHEAD OF THE NEXT SYSTEM.

DAYS 4 THROUGH 7...ANOTHER TROUGH WILL MOVE INTO THE GREAT BASIN
AREA ON TUESDAY AND CONTINUE EASTWARD THROUGH FRIDAY. SURFACE
CYCLOGENESIS AROUND THE KANSAS./COLORADO BORDER WITH DIURNAL CHANCES
FOR THUNDERSTORMS THROUGH MUCH OF THE EXTENDED PERIODS. BLANKETED
THE AREA WITH A SLIGHT CHANCE MENTION WED-FRI FOR NOW AND DEAL WITH
TIMING ISSUES LATER.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

MCGUIRE
Hazardous weather outlook, May 6, 11:30 AM CDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MDT FRI MAY 6 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1030 AM MDT FRI MAY 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER EASTERN COLORADO THIS
AFTERNOON...AND THEN MOVE NORTHEAST INTO PORTIONS OF THE TRI STATE
AREA LATE THIS AFTERNOON AND EARLY EVENING. SUFFICIENT WIND SHEAR
AND INSTABILITY WILL BE IN PLACE FOR A FEW SEVERE STORMS CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS. THE RISK FOR SEVERE STORMS
WILL GENERALLY BE NORTH AND WEST OF A LINE FROM MCCOOK NEBRASKA TO
CHEYENNE WELLS COLORADO BETWEEN 4 PM MDT (5 PM CDT) AND MIDNIGHT MDT
(1 AM CDT).

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER THE EASTERN PORTION OF
THE AREA ON SATURDAY. A DRY LINE AND AN UPPER LEVEL DISTURBANCE
WILL CAUSE WIDELY SCATTERED THUNDERSTORMS DURING THE AFTERNOON AND
EARLY EVENING HOURS ALONG AND EAST OF A LINE FROM MCCOOK TO HOXIE TO
GOVE. THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS COULD BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS. AFTER SATURDAY... THE NEXT
CHANCE FOR THUNDERSTORMS WILL BE TUESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND THIS
EVENING.

BULLER/JDK

In the hours before

Local storm report, May 6, 6:44 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
544 PM MDT FRI MAY 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             2 SW BURLINGTON         39.28N 102.30W
05/06/2005  1.75 INCH        KIT CARSON         CO   TRAINED SPOTTER

&&

MWM
Local storm report, May 6, 7:02 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
602 PM MDT FRI MAY 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             BETHUNE                 39.30N 102.42W
05/06/2005  1.00 INCH        KIT CARSON         CO   TRAINED SPOTTER

&&

MWM
Local storm report, May 6, 7:05 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
605 PM MDT FRI MAY 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             BURLINGTON              39.31N 102.27W
05/06/2005  1.25 INCH        KIT CARSON         CO   TRAINED SPOTTER

            POSSIBLE FUNNEL 1 WEST BURLINGTON

&&

JEP
Local storm report, May 6, 7:50 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
650 PM MDT FRI MAY 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             19 NNE BURLINGTON       39.56N 102.14W
05/06/2005  0.88 INCH        KIT CARSON         CO   TRAINED SPOTTER

&&

MWM
Local storm report, May 6, 8:01 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
701 PM MDT FRI MAY 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             9 SW ST. FRANCIS        39.68N 101.92W
05/06/2005  0.75 INCH        CHEYENNE           KS   PUBLIC

&&

MWM
Local storm report, May 6, 8:26 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
726 PM MDT FRI MAY 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             2 W WHEELER             39.76N 101.75W
05/06/2005  1.25 INCH        CHEYENNE           KS   TRAINED SPOTTER

&&

JEP

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:52 PM CDTSevere Thunderstorm WarningGLDCheyenne38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.